(800) 973-1540

What can be done for swollen legs due to CHF?

10 answers | Last updated: Apr 06, 2015
64px
Q
An anonymous caregiver asked...

Mom has had congestive heart failure (CHF) for many years. For the past month, her legs are so swollen she cannot bend her knees and now has small blisters forming at the ankles. She has been admitted to hospital many times for an IV diuretic. This usually takes care of the ankle swelling, but now that the whole leg is swollen it doesn't do anything for the legs. It does, however, help her breathing which is probably why she is getting the IV in the first place. What can be done for the blisters and is this "to be expected" at this stage? Mom is 87.

 

Answers
A
Carolyn Strimike, N.P. and Margie Latrella, N.P. are cardiac nurse practitioners specializing in the prevention of heart disease and stroke. They have over 40...
31% helpful

Leg swelling due to congestive heart failure is very common. The swelling is due to excess fluid that backs up because the heart muscle is weak and cannot pump well. Diuretics are the usual treatment because they help the body get rid of excess fluid. There are numerous diuretics that can be used. If one diuretic is not working they can be used in combination along with other therapies. We would recommend that you consult with a wound care specialist to treat the blisters. Elevating your mom's legs, limiting salt and fluid intake and wearing support stockings may help relieve the leg swelling which may in turn help the blisters heal.

 

More Answers
53% helpful
kmfk15 answered...

I agree with the above answer, however salt doesn't only mean table salt. All prepared foods are very high in sodium. Stay away from them. As far as the water blisters go I would see a dr. and he will recommend unna booths, elevation and home nurses for caring for the unna boots Good luck.

 

50% helpful
Mrs Dunn answered...

Your mother's doctor needs to also review the medications she is taking. The blistering can be a side effect of some common medications used for heart failure. In addition is is not uncomon to find that treating common skin fungus, in many cases with over-the-counter medications can control or prevent such blistering. It will require especial care to make sure that bedding, socks or stockings, and towels are kept scrupulously clean and changed daily.

 

35% helpful
magedzaki answered...

Such cases are considered advanced stage of HF, and most probably those pt's are already on combination diuretics, a matter which must be managed very cautiously, because of diuretic's side effects(hypotension and electrolyte imbalance) so edema of lower limbs in such cases is helpful for the heart, as it might be considered a deloading factor for the already overburdened heart. The right thing is to consult the doctor about the right management of those extremely fragile patients , and the correct way of managing locally those blisters. dr. maged zaki

 

25% helpful
deborah11155 answered...

Need to take care not to use Unna Boots without an ABI (measurement)obtained from MD or WOCN. This treatment should never be used haphazzardly. Also, compression should be used only with MD recommendation, especially with patient in active CHF. The edema (swelling) could travel upwards with the compression, causing increased cardio-pulmonary complications. Deborah T., RN, HCS-C, COS-D, SCHN.

 

25% helpful
MsMalinda1947 answered...

I have CHF, and have blisters forming on both of my legs. Been to the ER room several times, as they got infected. What they did and told me to do, wash the infected areas several times a day, add a antibacteral suave on the wounds, cover in patches, cover that in gauze and then they gave me 2 very strong stretch gauze to wrap my legs very tightly to make the swelling go down. Did that for weeks. Let me tell you, this is NO a easy thing to control. I have scars on several parts of both legs, around the ankles mostly the size of your fists, and yet, little bumps form, and they start a new blister. It took me 2 years to heal from 4 blisters and now, I see another opened up, so back to the treatment, again. Best thing to do, is to keep legs elevated as much as possible, do walking instead of sitting around, and use those compression socks, day and night. It is no easy way, and you probably will never get free of blisters, they seem to make their way back, eventually.

 

33% helpful
Skee answered...

I have "Lymph Edema" and went through the swollen leg trauma where my legs actually swelled so bad that they would erupt and leak fluid from them.Aside from wearing the tight wraps applied by a Therapist and the method he used in therapy that he performed,elevating the legs did the trick.I now have legs that are normal size as long as I continue to wear the "Compreson Stockings".

 

33% helpful
dakamom answered...

My Mom had CHF for many years. She had the type of swelling Skee described above. The compression stockings are critical, though I am guessing they are already part of your Mom's regimen. I would absolutely be in touch with her doctor about the level of swelling you are seeing. CHF is progressive, so it may be normal, but it needs to be managed by her doctor.

 

64px
25% helpful
An anonymous caregiver answered...

AS a home visiting nurse I have treated many pts with this problem. It is life long. Therapy involves diuretics, compression, moderate exercise (walking), and leg elevation.

 

Loulabelle answered...

Could it possibly be Bullous Pemphigoid? I'm a carer and I think one of my clients has been suffering with this for a while. Its an auto immune disease that effects over 70's and can be brought on through the use of diuretics ( this is when my clients problem first started). The first symptoms may be small patches of itchy skin/ pink rash, before quite large bulbous blisters develop- blisters can occur on arms, legs, armpits or groin, or just one area such as the lower leg- which is currently where my client is suffering with it. Steroid medication such as Prednisolone and steroid creams are said to help, but it is difficult to get the right balance, and, as the disease can last between 1-5 years, the side effects that the steroids could possibly cause may be an issue. My own personal opinion is all the medication including the diuretics she is taking are likely to cause an autoimmune issue due to all the foreign bodies entering her system teamed with the fact she now eats very little, however the medications are all needed for some other aspect of her health so it is just a catch 22 really...